Better late than never. The FDA is finally admitting there are problems with statins:
Federal health officials on Tuesday added new safety alerts to the prescribing information for statins, the cholesterol-reducing medications that are among the most widely prescribed drugs in the world, citing rare risks of memory loss, diabetes and muscle pain.
It is the first time that the Food and Drug Administration has officially linked statin use with cognitive problems like forgetfulness and confusion, although some patients have reported such problems for years.
I guess now that the patent is expiring on Lipitor, the FDA suddenly realized those problems people have been reporting for years deserve some attention. But hey, let’s not panic and stop taking these marvelous drugs just yet, folks:
But federal officials and some medical experts said the new alerts should not scare people away from statins. “The value of statins in preventing heart disease has been clearly established,” said Dr. Amy G. Egan, deputy director for safety in the F.D.A.’s division of metabolism and endocrinology products. “Their benefit is indisputable, but they need to be taken with care and knowledge of their side effects.”
Diabetes patients and even those who develop diabetes while taking statins should continue taking the medicines, said Dr. Steven Nissen, chairman of cardiovascular medicine at the Cleveland Clinic, who has studied the medicines extensively.
“These are not major issues, and they really do not alter the decision-making process with regard to statins,” Dr. Nissen said.
I see … so developing diabetes isn’t a major issue now – certainly not a big enough issue to stop giving statins to women, the elderly, men without any pre-existing heart disease, or any of the other groups who haven’t actually been shown to benefit from them. After all, those side effects are rare.
And how do we know the side effects are rare? Because the medical literature says so, that’s how. Surely any study that appears in the pages of a respected medical journal has been carefully vetted for accuracy and unbiased conclusions, right?
Hardly. The video below is of a lecture by Beatrice Golomb, an associate professor of medicine at the University of California-San Diego, on how pharmaceutical companies have corrupted medical science. I urge you to watch the entire 20 minutes:
What she describes in her presentation is very similar to what I read in a terrific book titled Anatomy of an Epidemic, which recounts what’s happened to mental health in America since all those lovely psychiatric drugs were introduced years ago. (Hint: rates of mental illness haven’t improved. Quite the opposite.) The author, Robert Whitaker, devotes an entire chapter to how pharmaceutical companies manipulate studies to exaggerate the supposed benefits and minimize the incidence of side effects. As just one example, researchers will try putting prospective subjects on a drug before the official study begins. Those who have negative reactions are excluded. Well, duh … if you bump the people who exhibit side effects ahead of time, you’ll almost certainly be able to report few side effects at the end of the study.
I sincerely doubt the side effects of statins are as rare as we’ve been told. Back in 2008, the Wall Street Journal ran an article suggesting that statins might not be so great for the brain. Here’s a quote:
“This drug [Lipitor] makes women stupid,” Orli Etingin, vice chairman of medicine at New York Presbyterian Hospital, declared at a recent luncheon discussion sponsored by Project A.L.S. to raise awareness of gender issues and the brain. Dr. Etingin, who is also founder and director of the Iris Cantor Women’s Health Center in New York, told of a typical patient in her 40s, unable to concentrate or recall words. Tests found nothing amiss, but when the woman stopped taking Lipitor, the symptoms vanished. When she resumed taking Lipitor, they returned.
“I’ve seen this in maybe two dozen patients,” Dr. Etingin said later, adding that they did better on other statins. “This is just observational, of course. We really need more studies, particularly on cognitive effects and women.”
Now … if one doctor has seen memory problems in two dozen women, how rare can that side effect be?
Dr. Etingin at least noticed the connection. Many doctors don’t. When elderly people complain of muscle pain or memory loss, doctors often write it off as the usual complaints of old age. As I’ve mentioned in previous posts, my mom had frequent muscle pains while taking statins, but her doctor never made the connection. I did.
Here’s more from the Wall Street Journal article:
Thinking and memory problems are difficult to quantify, and easy for doctors to dismiss. Many people who take statins are elderly and have other conditions and medications that could have cognitive side effects.
Still, the chronology can be very telling, says Gayatri Devi, an associate professor of neurology and psychiatry at New York University School of Medicine, who says she’s seen at least six patients whose memory problems were traceable to statins in 12 years of practice. “The changes started to occur within six weeks of starting the statin, and the cognitive abilities returned very quickly when they went off,” says Dr. Devi. “It’s just a handful of patients, but for them, it made a huge difference.”
Six patients in 12 years isn’t a staggering number. But Dr. Devi probably noticed those cases because the cognitive problems showed up so quickly, then faded quickly when patients stopped taking statins. What about people who don’t suffer mental problems immediately? Could statins cause a long, slow decline in other people that doctors don’t attribute to the drugs?
I certainly think so, based on personal experience. The picture below is of me visiting my dad at Christmas. He’s 77 years old and hasn’t recognized me in two years now. He no longer knows who my mom is and can’t form a sentence. I still visit him when I’m home for holidays because he’s my dad, I love him, and even though it pains me, I want to see his face. But the brilliant man with the razor-sharp wit who I knew as Dad has been fading away for almost a decade, as I recounted in a post about Thanksgiving a couple of years ago. That was the last time he was able to carry on a conversation (sort of) with me.
The brain is made largely of cholesterol, with much of it in the synapses that transmit nerve impulses. My dad beat his cholesterol down with Lipitor for 20 years. I can’t prove Lipitor caused the damage to his brain, but while he was still in his 60s, he experienced a couple of day-long episodes of profound confusion remarkably similar to those described by Dr. Duane Graveline in his book Lipitor: Thief of Memory.
Dad started driving erratically in his late 60s, stopped reading books (he’d always been a voracious reader) and became befuddled over simple tasks like using a TV remote. I took him to see the movie “W” nearly four years ago, and in talking about it afterwards, I realized Dad thought there had been three Presidents from the Bush family. I asked him if he remembered a guy named Bill Clinton. He didn’t.
By the time I read Dr. Graveline’s work and made the connection, my dad was in rapid decline. My mom stopped giving him the Lipitor, which caused my dad’s cardiologist to go berserk and try bullying her. After all, he no doubt read in medical journals how rare the side effects are for these wonderful drugs. I offered to fly home from California and shove several pages of research up his colon, but my mom declined. In one of his rare lucid moments at the time, Dad told my mom he’d rather die of a heart attack than succumb slowly to Alzheimer’s.
When my dad first became confused while still in his 60s, none of the doctors who examined him had a clue what was going on. Nobody suggested the Lipitor he was taking may be part of the problem. Perhaps if the FDA had required warnings back then about possible memory loss, someone would have made the connection. Maybe that would have made a difference, maybe not. We’ll never know.
Now we’ll see if those warnings have any effect on the statin-pushing doctors.
If you enjoy my posts, please consider a small donation to the Fat Head Kids GoFundMe campaign.